Alert archive / Montana / Flash Flood Warnings in 2005
Flash Flood Warning 5, NWS Great Falls, MT
NWS Great Falls, MT issued this flash flood warning at Jul 9, 2005, 3:12 PM MDT for Beaverhead County, Montana. It was in force for 2 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 9, 2005, 3:12 PM MDT (21:12 UTC)
- Expired
- Jul 9, 2005, 5:15 PM MDT
- In force
- 2 hr
- Issued by
- NWS Great Falls, MT
- Area
- Counties, with a storm outline in the text
County Beaverhead County, MT
The radar
The Missoula radar (KMSX), 222 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 9, 5:00 PM MDT | FLASH FLOOD | Dillon, MT | UPDATE TO FLASH FLOOD WARNING IN DILLON AREA...A 5 MILE AREA AFFECTED THE MOST...MAINLY NORTH OF DILLON. 2 BRIDGES WASHED OUT...WITH OTHER ISOLATED DAMAGE REPORTS. STREET FLOODING DID OCCUR ON LOCAL ROADS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 108 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 9.2 hours before the alert went out and 289 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2324 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 114 m²/s²
- 0-3 km storm-relative helicity
- 331 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KTFX 092113 FFWTFX MTC001-092315- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GREAT FALLS MT 312 PM MDT SAT JUL 9 2005 THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL BEAVERHEAD COUNTY IN SOUTHWEST MONTANA THIS INCLUDES THE CITY OF DILLON * UNTIL 515 PM MDT * AT 310 PM MDT...LOCAL LAW ENFORCEMENT REPORTED FLASH FLOODING IN AND AROUND DILLON. * LOCATIONS IN THE WARNING INCLUDE DILLON. TEN MILE ROAD NORTH OF DILLON HAS BEEN WASHED OUT. A FLASH FLOOD WARNING MEANS THAT FLASH FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. LAT...LON 4518 11272 4517 11251 4540 11248 4543 11278 $$
1 follow-up statement
000 WGUS85 KTFX 092158 FFSTFX MTC001-092315- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 355 PM MDT SAT JUL 9 2005 ...A FLASH FLOOD WARNING CONTINUES UNTIL 515 PM MDT FOR CENTRAL BEAVERHEAD COUNTY... AT 355 PM MDT...LOCAL LAW ENFORCEMENT CONTINUED TO REPORT A THUNDERSTORM PRODUCING FLASH FLOODING 5 MILES NORTH OF DILLON. VERY HEAVY RAINFALL WILL CONTINUE OVER LOCATIONS JUST NORTH OF DILLON TO JUST SOUTH OF GLEN...THROUGH 415 PM. AS THIS RAINFALL COMES TO AN END...FLASH FLOODING CONDITIONS WILL STILL BE POSSIBLE UNTIL 5 PM...AS THE WATER RUNOFF FROM THE PIONEER MOUNTAINS FLOWS INTO LOWER ELEVATIONS. A FLASH FLOOD WARNING MEANS THAT FLASH FLOODING IS IMMINENT...OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. REMEMBER...IF ROADWAYS BECOME FLOODED...TURN AROUND. DO NOT DRIVE THROUGH FLOODED ROADWAYS...AS YOU MAY NOT KNOW DEEP THE WATER IS...OR IF THE ROAD HAS BEEN WASHED OUT UNDERNEATH THE WATER. LAT...LON 4518 11272 4517 11251 4540 11248 4543 11278 $$ BRUSDA
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this flash flood warning went out at Jul 9, 2:27 PM MDT, 45 minutes earlier.
Area forecast discussion, Jul 9, 2:27 PM MDT, 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 227 PM MDT SAT JUL 9 2005 .DISCUSSION... TONIGHT THROUGH MONDAY...AN UPPER LEVEL TROUGH OVER THE PACIFIC NORTHWEST AND NORTHERN ROCKIES WILL CONTINUE TO PROGRESS EAST OVERNIGHT. THE SURFACE COLD FRONT HAS PUSHED THROUGH MOST OF THE FORECAST AREA EXPECT BEING SOUTHWEST MONTANA. THE COLD FRONT HAS BROUGHT MUCH COOLER TEMPERATURES AND BREEZY WESTERLY WINDS. THE FRONT WILL PUSH THROUGH SOUTHWEST MONTANA THIS EVENING BRINGING A CHANCE OF SHOWERS AND THUNDERSTORMS. WILL SEE A CHANCE OF SHOWERS AND THUNDERSTORMS FOR ALL OF SOUTHWEST AND NORTH CENTRAL MONTANA THROUGH SUNDAY AS THE UPPER LEVEL LOW MOVES ACROSS THE AREA. HIGH TEMPERATURES ON SUNDAY WILL ONLY CLIMB INTO THE 70S IN MOST LOCATIONS. THINGS WILL START TO DRY OUT SUNDAY EVENING AS THE UPPER LEVEL LOW PUSHES EAST OF THE REGION. ON MONDAY A DEVELOPING UPPER LEVEL RIDGE WILL BRING WESTERLY FLOW TO THE REGION. THIS WILL RESULT IN WARMER AND DRIER CONDITIONS. MEIER MONDAY NIGHT THROUGH THURSDAY NIGHT...WESTERLY FLOW ON MONDAY AND TUESDAY WITH UPPER LEVEL RIDGE BUILDING BACK OVER AREA ON WEDNESDAY WITH SHORT WAVE APPROACHING NORTHWEST ZONES WEDNESDAY NIGHT. MODELS HINTING AT UPPER LEVEL RIDGE MOVING EASTWARD ON THURSDAY WITH MORE OF A SOUTHWEST FLOW SO HAVE GONE WITH SLIGHT CHANCE OF SHOWERS/THUNDERSTORMS OVER THE MOUNTAINS FOR THURSDAY SPREADING OVER THE PLAINS THURSDAY NIGHT. TEMPERATURES CONTINUE TO BE ABOVE NORMAL. CAMP FRIDAY AND SATURDAY...RUN-TO-RUN INCONSISTENCIES IN MODELS DURING THIS PERIOD DETRACT FROM CONFIDENCE. HOWEVER TREND IS OF UPPER LEVEL TROUGH ALONG THE WEST COAST...WITH UPPER AIR RIDGE APPROACHING THE DAKOTA BORDER. WITH AN INCREASINGLY MOIST AND UNSTABLE SOUTHWEST FLOW ALOFT...EXPECT A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS...MAINLY OVER THE MOUNTAINS. WARM SOUTHWEST FLOW WILL RESULT IN TEMPERATURES SEVERAL DEGREES ABOVE SEASONAL AVERAGES. EK && .AVIATION...AN UPPER LEVEL TROUGH WILL CONTINUE TO MOVE ACROSS MONTANA OVERNIGHT. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TONIGHT AND SUNDAY. VFR CONDITIONS WILL PREVAIL...WITH ISOLATED MVFR AND IFR CONDITIONS DUE TO VISIBILITIES IN STRONGER THUNDERSTORMS. && .PRELIMINARY POINT TEMPS/POPS... GTF 49 73 51 81 / 60 50 20 0 CTB 47 70 47 78 / 20 20 20 0 HLN 59 74 55 86 / 80 60 20 0 BZN 54 74 49 83 / 60 50 40 0 WEY 45 67 38 73 / 40 30 20 0 DLN 51 72 48 83 / 40 30 10 0 HVR 54 78 53 84 / 40 30 20 0 LWT 54 70 50 80 / 50 60 30 0 && .TFX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...MEIER LONG TERM....CAMP AVIATION... WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jul 9, 5:30 AM MDT, 9 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 530 AM MDT SAT JUL 9 2005 MTZ008>015-044>055-101105- BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 530 AM MDT SAT JUL 9 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND SOUTHWEST MONTANA .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON ACROSS THE AREA AND CONTINUE OVERNIGHT. THE BEST CHANCE FOR THUNDERSTORMS WILL BE ACROSS SOUTHWEST AND CENTRAL MONTANA...AS A COLD FRONT MOVES THROUGH THOSE AREAS THIS AFTERNOON. PRECIPITATION WILL MAINLY BE JUST RAIN SHOWERS NEAR THE ROCKY MOUNTAIN FRONT...WITH LESS UNSTABLE AIR IN THAT AREA. NO WATCHES...WARNINGS...OR ADVISORIES CURRENTLY IN EFFECT .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. THE SHOWERS AND THUNDERSTORMS WILL DECREASE SUNDAY AND SUNDAY NIGHT...WITH MOSTLY DRY AND WARM WEATHER THROUGH THE REMAINDER OF THE WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. COULSTON
In the hours before
Local storm report, Jul 9, 2:29 PM MDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
229 PM MDT SAT JUL 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM HAIL 3 N DILLON 45.26N 112.63W
07/09/2005 0.50 INCH BEAVERHEAD MT TRAINED SPOTTER
HALF INCH HAIL AND WIND GUSTS TO 30 MPH.
&&
BRUSDALocal storm report, Jul 9, 3:00 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
300 PM MDT SAT JUL 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0258 PM HAIL TWIN BRIDGES 45.54N 112.33W
07/09/2005 0.75 INCH MADISON MT TRAINED SPOTTER
PENNY SIZE HAIL...WITH WIND GUSTS TO 50 MPH.
&&
BRUSDALocal storm report, Jul 9, 3:12 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
312 PM MDT SAT JUL 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM FLASH FLOOD DILLON 45.22N 112.63W
07/09/2005 BEAVERHEAD MT LAW ENFORCEMENT
2 BRIDGES HAVE BEEN WASHED OUT IN THE DILLON AREA.
&&
BRUSDAThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 9:45 PM MDT | Severe Thunderstorm Warning | TFX | Chouteau | 35 min |
| Jul 9, 2:04 PM MDT | Severe Thunderstorm Warning | TFX | Beaverhead | 37 min |
| Jul 9, 2:39 PM MDT | Severe Thunderstorm Warning | TFX | Madison | 66 min |
| Jul 9, 5:20 PM MDT | Severe Thunderstorm Warning | TFX | Judith Basin | 51 min |
Nearby
Flash Flood Warnings in Montana, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.